Long-Term Acetaminophen and NSAID Use Tied to Hearing Loss — Physician’s First Watch

Medical News |
December 16, 2016

Long-Term Acetaminophen and NSAID Use Tied to Hearing Loss

By Kelly Young

Edited by André Sofair, MD, MPH, and William E. Chavey, MD, MS

Regular, long-term use of acetaminophen and nonsteroidal anti-inflammatory drugs is associated with modestly elevated risk for hearing loss in women, suggests an American Journal of Epidemiology study.

Over 55,000 women aged 44–69 in the Nurses' Health Study answered questions about incident hearing loss and how often they took aspirin, acetaminophen, and NSAIDs.

During 873,000 person-years' follow-up, nearly 19,000 women said they developed hearing loss. After multivariable adjustment, regular NSAID and acetaminophen use (2 or more days per week) for more than 6 years was associated with incident hearing loss, compared with less than 1 year of use (relative risks, 1.10 and 1.09). Aspirin use showed no association.

The authors conclude: "Considering the high prevalence of analgesic use and the high probability of frequent and/or prolonged exposure in women of more advanced age, our findings suggest that NSAID use and acetaminophen use may be modifiable risk factors for hearing loss."

Reader Comments (2)

Maria Sesi

People expousure noise factor risk are more suceptible hearing loss, or can have association ?

Murray Grossan M.D. Physician, Otolaryngology, Los Angeles, Ca

to prevent hearing loss, download a sound meter on your cell phone. That way you will know when the surrounding sound is too loud and can cause hearing loss. These apps are free.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.